Alert archive / Kansas / Freeze Warnings in 2018

Freeze Warning 2, NWS Topeka, KS

October 15, 201823 counties in Kansas

NWS Topeka, KS issued this freeze warning at Oct 15, 2018, 3:56 AM CDT for 23 counties in Kansas. It took effect at Oct 15, 2018, 10:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2018, 3:56 AM CDT (08:56 UTC)
In effect from
Oct 15, 2018, 10:00 PM CDT
Expired
Oct 16, 2018, 9:00 AM CDT
In force
11 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WWUS73 KTOP 150856
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
356 AM CDT Mon Oct 15 2018

KSZ008>012-020>024-034>036-152100-
/O.NEW.KTOP.FZ.W.0002.181016T0600Z-181016T1400Z/
/O.CON.KTOP.FZ.W.0001.000000T0000Z-181015T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
356 AM CDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Topeka has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Tuesday. 

* TEMPERATURE...Temperatures will drop into the upper 20s to low
  30s through this morning. For Tuesday morning, temperatures will
  drop into the upper 20s to near 30 degrees.  

* IMPACTS...Subfreezing temperatures will end the growing season 
  and kill any unprotected outdoor decorative plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ026-037>040-054-055-152100-
/O.NEW.KTOP.FZ.W.0002.181016T0600Z-181016T1400Z/
/O.CON.KTOP.FZ.W.0001.181015T0900Z-181015T1500Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
and Overbrook
356 AM CDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Topeka has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Tuesday. 

* TEMPERATURE...Temperatures will fall to around 30 to 32 degrees
  through this morning. For Tuesday morning, temperatures will 
  drop into the upper 20s to near 30 degrees. 

* IMPACTS...Subfreezing temperatures will end the growing season 
  and kill any unprotected outdoor decorative plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ056-058-059-152100-
/O.NEW.KTOP.FZ.W.0002.181016T0600Z-181016T1400Z/
Franklin-Coffey-Anderson-
Including the cities of Ottawa, Burlington, Lebo, and Garnett
356 AM CDT Mon Oct 15 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Topeka has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM CDT Tuesday. 

* TEMPERATURE...Temperatures will drop into the upper 20s to near
  30 degrees Tuesday morning.  

* IMPACTS...Subfreezing temperatures will end the growing season 
  and kill any unprotected outdoor decorative plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
5 follow-up statements
802 
WWUS73 KTOP 151450
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
950 AM CDT Mon Oct 15 2018

KSZ008>012-020>024-026-034>040-054-055-152300-
/O.EXP.KTOP.FZ.W.0001.000000T0000Z-181015T1500Z/
/O.CON.KTOP.FZ.W.0002.181016T0600Z-181016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, and Overbrook
950 AM CDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
TUESDAY...
...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING...

* TEMPERATURE...Temperatures will drop into the upper 20s to near
  30 degrees Tuesday morning.

* IMPACTS...Subfreezing temperatures will end the growing season 
  and kill any unprotected outdoor decorative plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ056-058-059-152300-
/O.CON.KTOP.FZ.W.0002.181016T0600Z-181016T1400Z/
Franklin-Coffey-Anderson-
Including the cities of Ottawa, Burlington, Lebo, and Garnett
950 AM CDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
TUESDAY...

* TEMPERATURE...Temperatures will drop into the upper 20s to 
  near 30 degrees Tuesday morning. 

* IMPACTS...Subfreezing temperatures will end the growing season 
  and kill any unprotected outdoor decorative plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KDS
362 
WWUS73 KTOP 152009
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
309 PM CDT Mon Oct 15 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-160415-
/O.CON.KTOP.FZ.W.0002.181016T0600Z-181016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
309 PM CDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
TUESDAY...

* TEMPERATURE...Temperatures will drop into the mid 20s to near 
  30 degrees Tuesday morning. 

* IMPACTS...Subfreezing temperatures will end the growing season 
  and kill any unprotected outdoor decorative plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KDS
163 
WWUS73 KTOP 152023
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
323 PM CDT Mon Oct 15 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-160700-
/O.EXT.KTOP.FZ.W.0002.181016T0300Z-181016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
323 PM CDT Mon Oct 15 2018

...FREEZE WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
CDT TUESDAY...

* TEMPERATURE...Temperatures will drop into the mid 20s to near 30
  degrees late tonight into Tuesday morning. The coldest readings
  will be in low-lying locations such as river valleys.

* IMPACTS...Subfreezing temperatures will end the growing season 
  and kill any unprotected outdoor decorative plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KDS
056 
WWUS73 KTOP 160423
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1123 PM CDT Mon Oct 15 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-161400-
/O.CON.KTOP.FZ.W.0002.000000T0000Z-181016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1123 PM CDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY...

* TEMPERATURE...Temperatures will drop into the mid 20s to near 
  30 degrees late tonight into Tuesday morning. The coldest 
  readings will be in low-lying locations such as river valleys. 

* IMPACTS...Subfreezing temperatures will end the growing season 
  and kill any unprotected outdoor decorative plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
289 
WWUS73 KTOP 161354
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
854 AM CDT Tue Oct 16 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-161500-
/O.EXP.KTOP.FZ.W.0002.000000T0000Z-181016T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
854 AM CDT Tue Oct 16 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have risen above freezing in most locations and will
continue to rise throughout the day. Therefore, the freeze warning
has been allowed to expire.

$$

KDS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 15, 3:49 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 15, 3:49 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
349 AM CDT Mon Oct 15 2018

.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Mon Oct 15 2018

Early this morning, the last of the light snow dissipated as the mid-
level trough axis progressed further eastward across Kansas, with
surface high pressure quickly advancing into the area behind this
exiting system.  Northwesterly surface winds were helping to advect
much colder air into the region, with temperatures plunging to near
or below freezing. Satellite imagery showed areas of stratus over
over south central NE and north central KS continuing to progress
southeastward across the area, so this cloud cover may hinder just
how low temperatures drop early this morning.  Even so, expect
readings in the upper 20s to low 30s by around sunrise, so have kept
the Freeze Warning in place through mid-morning for much of north
central, central, and northeast KS.

With surface high pressure continuing to overspread the region today
through tonight, expect dry conditions with winds shifting from
northwest to west by this evening.  Despite the much-welcomed
abundant sunshine, these northwesterly winds will still keep
temperatures 20-25F degrees below the seasonal normals with highs
topping out only in the mid 40s.  The center of the surface high
will shift south of the CWA by tonight, resulting in mostly clear
skies and light winds overnight.  These conditions should support
decent radiational cooling with lows plunging into the upper
20s/near 30 degrees.  As a result, a Freeze Warning has been issued
for the entire outlook area for tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 346 AM CDT Mon Oct 15 2018

Conditions for the long range remain rather benign. WNW low-level
flow brings downslope-modified parcels in for Tuesday for temps
around 15 F warmer than today. Modest cold-air advection Tuesday
night around 850 mb does little to bring much of a sensible change
for Wednesday thanks to deeper mixing. Lower levels saturate
somewhat Thursday into early Friday and could support some shower
activity Thursday night into Friday for mainly southern and eastern
locations though another modified continental airmass moves in
Friday afternoon and evening and dries the column once again. The
weekend periods remain nondescript as a Rex block attempts to form
in the western CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1149 PM CDT Sun Oct 14 2018

For the 06Z TAFs, have kept -SN for the first hour near the
KTOP/FOE terminals as the bands of snow continue to weaken and
move out of the area. KMHK should end prior to the 06Z time frame.
Conditions improve every hour rapidly into the 09Z time frame with
dry air moving into the area. Some SCT low level clouds persist
through morning.

&&

.CLIMATE...
Issued at 402 AM CDT Sun Oct 14 2018

Record Low Temperatures (year set):
---------------------------------
           October 15   October 16
Topeka      27 (1891)    24 (1966)
Concordia   28 (1943)    24 (1966)

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 10 AM CDT this morning for KSZ008>012-
020>024-034>036.

Freeze Warning from 1 AM to 9 AM CDT Tuesday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Freeze Warning until 10 AM CDT this morning for KSZ026-037>040-
054-055.

&&

SHORT TERM...Hennecke
LONG TERM...65
AVIATION...Drake
CLIMATE...65
Hazardous weather outlook, Oct 14, 3:17 PM CDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
317 PM CDT Sun Oct 14 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-152030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
317 PM CDT Sun Oct 14 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A Winter Weather Advisory is in effect for portions of north
central Kansas through late this evening. Total snow
accumulations of 2-3 inches will be possible. These accumulations
may cause some slick road conditions, especially on bridges and
overpasses.

A Freeze Warning is in effect for much of central, north central,
and northeast Kansas as low temperatures tonight drop into the
middle 20s to low 30s.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another hard freeze is expected on Tuesday morning across the
entire outlook area as low temperatures drop into the upper 20s
to low 30s. These temperatures are likely to kill sensitive
vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Freeze Warnings in Kansas, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.